Illinois, 2017

Hail in Illinois, March 29, 2017

March 29, 2017 · NWS LSX · 1 event in 1 county or zone

As a warm front moved northward through forecast area, thunderstorms developed with some producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a warm front moved northward through forecast area, thunderstorms developed with some producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 29, 2:25 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 29, 2:25 PM CST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
325 PM CDT Wed Mar 29 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 324 PM CDT Wed Mar 29 2017

Primary concern continues to be the potential for a few severe
thunderstorms both tonight and again on Thursday.

Latest high resolution GOES imagery is showing that there has been
some clearing across central and southeast Missouri this afternoon,
though there are stable wave clouds which indicates there is still
an inversion in these areas.  With the clearing, should be some mid-
late afternoon heating/mixing which will help the warm front move
northward into southern Missouri.  Latest object analysis shows that
MUCAPEs have increased into the 500-1000 J/kg range this afternoon,
and RAP shows these values moving as far north as I-70 during the
evening hours.  CAMS including the SPC HRRR show a line of storms
developing by late this afternoon that move into central MO by early
evening, and then progress across the CWA late this evening/
overnight.  Still appears that there will be this risk for a few
severe thunderstorms with all hazards possible, primarily across
central and southeast Missouri during the evening.

First round of thunderstorms will move off to the east overnight and
area will set up for a second round of storms on Thursday.  NAM/GFS
is showing MUCAPES in the 500-1000 J/kg range with deep layer shear
of 35-50kts.  This supports the potential for a few organized severe
storms from mid morning into the afternoon hours.  Both the GFS/NAM
are showing low pressure moving across the northern CWA with a cold
front trailing to its south across the CWA during the day.  Storms
will develop along and ahead of this front during the day.

Britt

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 324 PM CDT Wed Mar 29 2017

Severe weather threat should be done by Friday evening as low
pressure moves into Illinois.  Guidance continues to print out
precip primarily across northern portions of the area in what looks
to be a well developed deformation zone...much like what's happening
in western Kansas at this time.  The stacked low will move slowly
east-northeast overnight and current thinking is that the def-zone
will linger over northeast Missouri and west central Illinois for a
good portion of the night.  It would be a good setup for a big
Spring snow event if temperatures were about 10 degrees colder.
However, overnight lows are not expected to drop below the mid 30s
in northern sections of the area and the low to mid 40s further
south.

Friday and Saturday still look dry with Friday being the cooler of
the two days.  There's some disagreement between the MAV and MET
guidance for Friday's highs with the MET being about 10 degrees
cooler across the area.  Leaning cooler is probably the way to go as
2m temperatures never get out of the 50s on the GFS with what looks
like a pretty persistent strato-cu deck hanging around for a good
portion of the day.  Saturday should be a little warmer with the
upper level ridge overhead and low level warm advection trying to
develop ahead of the next low.  GFS and ECMWF both print out QPF
over the area on Sunday in the warm advection ahead of the system.
Even through clouds and scattered showers, it should continue to
warm up on Sunday due to the continuing warm advection.  The system
moves into the lower Mississippi Valley on Monday spreading more
rain and possible thunderstorms up into Missouri and
Illinois...primarily along and south of I-70.  Rain looks to shut
off late Monday night with a brief period of dry weather on Tuesday
before the next system begins the warm advection over the area again
on Wednesday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 135 PM CDT Wed Mar 29 2017

Scattered showers with MVFR conditions are expected during the
afternoon. Line of thunderstorms are expected to develop over
western Missouri this afternoon and move across the terminal
during the late afternoon and evening hours with IFR and MVFR
conditions. MVFR and IFR conditions with showers and scattered
thunderstorms will continue through the night. Additional
thunderstorms with MVFR conditions will be possible on Thursday.|

SPECIFICS FOR KSTL: Scattered showers will be possible with MVFR
conditions this afternoon. A line of showers and thunderstorms
with IFR and MVFR conditions. MVFR and IFR conditions with showers
and scattered thunderstorms will continue through the night.
Additional thunderstorms with MVFR conditions will be possible on
Thursday.|

Britt

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     59  71  45  54 /  90  90  50  10
Quincy          52  61  40  50 / 100  90  80  10
Columbia        55  65  42  54 /  90  80  70   5
Jefferson City  55  66  43  55 /  90  80  60   5
Salem           57  71  47  54 /  80  80  40  20
Farmington      58  70  45  57 /  90  80  40  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 29, 2:41 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Wed Mar 29 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
341 PM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight primarily south of
Interstate 70. The primary threats are large hail and damaging
winds in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible on Thursday afternoon and
evening. The primary threats are large hail and damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

Carney

In the hours before

Local storm report, Mar 29, 6:32 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             1 N MOKANE              38.69N  91.87W
03/29/2017  E0.88 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700348

BYRD
Local storm report, Mar 29, 6:43 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             2 E FULTON              38.85N  91.91W
03/29/2017  M1.75 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700349

BYRD
Local storm report, Mar 29, 6:45 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             2 ENE FULTON            38.86N  91.91W
03/29/2017  E1.75 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700350

BYRD
Local storm report, Mar 29, 7:36 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
836 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             1 E STOUTSVILLE         39.55N  91.83W
03/29/2017  E0.88 INCH       MONROE             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700351

BYRD
Local storm report, Mar 29, 8:10 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             MONROE CITY             39.65N  91.73W
03/29/2017  E1.00 INCH       MONROE             MO   LAW ENFORCEMENT

            DIME TO QUARTER

&&

EVENT NUMBER LSX1700352

MILLER
Local storm report, Mar 29, 8:46 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             2 E CUBA                38.06N 91.36W
03/29/2017  E0.88 INCH       CRAWFORD           MO   TRAINED SPOTTER

            .

&&

MAB

The radar

The St Louis radar (KLSX), 141 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
March 29, 8:52 PM CST to 9:00 PM CST
Where
Adams County, 2.97 mi NE of Marblehead to 2.67 mi E of Quincy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.864, -91.336

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687629.